Louisiana, 2009

Flash Flood in Louisiana, July 17, 2009

July 17, 2009 · NWS LCH · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed durin gthe afternoon hours across south central Louisiana. Flash flooding was reported in the Youngsville area, with a funnel cloud reported near Eunice.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered showers and thunderstorms developed durin gthe afternoon hours across south central Louisiana. Flash flooding was reported in the Youngsville area, with a funnel cloud reported near Eunice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 17, 9:40 AM CST, 3 hours earlier.

Area forecast discussion, Jul 17, 9:40 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 AM CDT FRI JUL 17 2009

.UPDATE...

SHOWERS AND THUNDERSTORM ACTIVITY CONTINUES TO DEVELOP IN EARNEST
ACROSS SOUTHERN ZONES AND IN THE COASTAL WATERS...AHEAD OF THE
WEAKENING MCS FROM EARLIER THIS MORNING WHICH HAS ALL BUT FALLEN
APART OVER FAR NORTHERN ZONES. RESIDUAL OUTFLOW BOUNDARIES FROM
THE MCS ALONG WITH OUTFLOW BOUNDARIES FROM CURRENT CONVECTION ALL
SUGGEST LIKELY POPS FOR TODAY AND HAVE INCREASED RAIN CHANCES
AREAWIDE. WITH THE WIDESPREAD CLOUDS AND PRECIP HAVE LOWERED HIGH
TEMPS SOMEWHAT BUT WITH SOME BREAKS IN THE CLOUDS SHOULD STILL
REACH THE LOW 90S IN MOST LOCATIONS. MADE OTHER MINOR ADJUSTMENTS
TO GRIDS WITH UPDATED PRODUCTS ALREADY SENT.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 759 AM CDT FRI JUL 17 2009/

UPDATE...ONCOMING MCS IS WEAKENING BUT LOOKS TO BE HOLDING
TOGETHER WELL ENOUGH TO RAISE POPS INTO THE LIKELY CATEGORY FOR
THE LAKES AREA OF SOUTHEAST TEXAS AND WESTERN PORTIONS OF CENTRAL LOUISIANA.
UPDATED ZONES OUT SHORTLY.

11

PREV DISCUSSION... /ISSUED 642 AM CDT FRI JUL 17 2009/

AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE COAST
THIS MORNING. EXPECT THIS ACTIVITY TO EXPAND INLAND THIS MORNING
AS ATMOSPHERE BEGINS TO HEAT UP...ESPECIALLY WITH LEFTOVER
BOUNDARIES AROUND THE AREA FROM LAST NIGHTS MCS SERVING AS A FOCUS. IN
ADDITION...ANOTHER COMPLEX NOW OVER NORTHEAST TX IS MOVING
SOUTHEAST TOWARD THE AREA AND SHOULD BEGIN AFFECTING KAEX BY
MIDMORNING. WITH THIS IN MIND...HAVE VCTS FOR SOUTHERN TAF SITES
THROUGH 18Z...WITH TEMPO GROUPS DURING THE AFTERNOON...WHILE
EXPECT POSSIBLE CONVECTION A BIT EARLIER AROUND KAEX WITH TEMPO
GROUP FOR 16-20Z. EXPECT MVFR/IFR CIGS AND VISBYS AS WELL AS GUSTY
WINDS IN AREAS WHERE THUNDERSTORMS OCCUR. OTHERWISE...OUTSIDE OF
CONVECTION...SKIES AND VISBYS WILL BE VFR WITH LIGHT VARIABLE
WINDS.

PREV DISCUSSION... /ISSUED 504 AM CDT FRI JUL 17 2009/

SYNOPSIS...A FADING CONVECTIVE COMPLEX CONTINUES TO PROGRESS
SOUTHWARD THROUGH CENTRAL LOUISIANA WITH ANOTHER STRONGER COMPLEX
UPSTREAM ABOUT TO CROSS THE I-20 CORRIDOR INTO NE TEXAS AND NW LOUSIANA.

SHORT TERM...ASSUMING PROPAGATION OF THE UPSTREAM MCS WILL
CONTINUE THEN THUNDERSTORMS WILL BE ARRIVING INTO CENTRAL
LOUISIANA AROUND NOON JUST AS TEMPERATURES REACH CONVECTIVE
LEVELS. SINCE HIGH THETA AIR LIES IN THE PATH OF THIS MCS AND
THERE IS A FAVORABLE RIGHT REAR QUADRANT OF A DEEP H2 TO H3
JETSTREAK OVER INTERIOR SE TEXAS AND CEN LA...AND THAT FCST PWATS
ARE CLOSE TO 2 INCHES IN THOSE AREAS, WILL GO AHEAD WITH A 50 POP
FOR THAT AREA. THIS MAY NEED UPDATING TO LIKELY CHANCES. A 50 POP
LOOKS GOOD FOR THE REMAINDER OF THE AREA AS WELL WITH SHOWERS
ONGOING OVER THE COASTAL WATERS AND INTO SE TX...SW AND S CEN LA
AT THIS TIME.

LONG TERM...GRADUALLY TAPERING OFF THE PRECIP CHANCES SATURDAY
AND SUNDAY AS THE REGION COMES UNDER INCREASINGLY NWLY FLOW ALOFT
AS THE UPPER TROF DEEPENS JUST EAST OF THE MS VALLEY. SUFFICIENT
MOISTURE WITH INSTABILITY FROM COOLING ALOFT SHOULD KEEP AT LEAST
CLIMO RAIN CHANCES THRU THE WEEKEND. A BUILDING BERMUDA RIDGE NEAR
THE SURFACE SHOULD HELP KEEP RAIN CHANCES BELOW CLIMO BUT STILL MENTIONABLE
NEXT WEEK. A BACK DOOR COLD FRONT STALLING NEAR THE COAST WILL
AID IN THESE RAIN CHANCES SUNDAY THROUGH WEDNESDAY.

MARINE...LIGHT ONSHORE WINDS INTO SUNDAY BECOME MORE VARIABLE DUE
TO THE STALLING FRONT MONDAY AND BEYOND. THUNDERSTORMS SHOULD
TAPER OFF AROUND MONDAY AS HIGH PRESSURE BEGINS TO BUILD FROM THE EAST.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  91  74  91  71  89 /  60  30  40  30  30
KBPT  92  73  96  72  91 /  60  30  40  30  30
KAEX  93  75  91  68  89 /  60  30  40  30  20
KLFT  91  74  90  71  86 /  60  30  40  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 17, 4:29 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 AM CDT FRI JUL 17 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-181030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
529 AM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM COMPLEXES WILL MOVE THROUGH FROM THE NORTH TODAY.
THESE STORMS WILL CONTAIN BRIEF GUSTY WINDS, FREQUENT CLOUD TO
GROUND LIGHTNING, AND PERIODS OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
BECOME FEWER MONDAY AND BEYOND AS HIGH PRESSURE BEGINS TO BUILD
FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS NOT ANTICAPATED.

11

The radar

The Lake Charles radar (KLCH), 109 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Lafayette

When
July 17, 12:40 PM CST to 1:10 PM CST
Where
Lafayette County, 0.34 mi NNW of Milton to 2.25 mi WSW of Youngsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.105, -92.082

KLFY-TV reported roads completely underwater west of Youngsville, with flood waters approaching several homes. KLCH Doppler Radar estimated rainfall rates of 3 inches per hour in that area.

Funnel Cloud, St. Landry

When
July 17, 2:56 PM CST
Where
St. Landry County, 3 mi E of Eunice
Reported by
Broadcast Media
Coordinates
30.480, -92.370

KKLFY-TV reported a funnel cloud two to three miles east of Eunice.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 190050, 190053.